Abstract: SA-PO979

Myoclonus and Altered Mental Status Due to Gabapentin Neurotoxicity in a Patient with Acute on CKD

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Ivanov, Margaret, Thomas Jefferson University Hospital, Philadelphia, Pennsylvania, United States
  • Syeda, Ummerubab, Thomas Jefferson University Hospital, Philadelphia, Pennsylvania, United States
  • Gulati, Rakesh, Thomas Jefferson University Hospital, Philadelphia, Pennsylvania, United States
Background

Gabapentin neurotoxicity in patients with renal dysfunction continues to be underrecognized in clinical practice, and has been found to be initially suspected in fewer than half of all presenting cases1.

Methods

A 72-year-old male with a medical history significant for chronic kidney disease stage 4 and non-insulin dependent diabetes mellitus type 2 with severe diabetic polyneuropathy, was admitted to the hospital with septic shock from a urinary tract infection and cellulitis, and acute kidney injury (creatinine 4.2 mg/dL, baseline 1.8 mg/dL). On hospital day 7 despite improvement in his overall condition from a hemodynamic and infectious standpoint, the patient developed agitation and confusion, and was noted on exam to have asterixis and multifocal myoclonus. Of note, his renal function had been steadily declining throughout the hospitalization, with labwork at the time of his deterioration notable for BUN 98 mg/dL, SCr 5.4 mg/dL, and GFR 10 mL/min/1.73m2. The Nephrology service was consulted with concern for uremic encephalopathy. In reviewing the chart, it was noted the patient had been receiving gabapentin 600mg daily throughout the hospitalization. Although the dose had been reduced from 600mg t.i.d. on admission, it was inappropriately high for his creatinine clearance at the time of his deterioration, and he was found to have a serum gabapentin level of 45.8 mcg/mL (reference range 4.0-8.5 mcg/mL). The patient was started on continuous venovenous hemodialysis filtration with improvement in his mental status and myoclonus by the following morning, and complete resolution of symptoms after 48 hours on CVVHD, with a repeat gabapentin level of 8.6 mcg/mL.

Conclusion

Due to the occurrence of mental status changes and myoclonus in uremia, the role of neurotoxic medications in patients with renal dysfunction may be overlooked. This case adds to the recent growing body of literature recognizing signs of gabapentin neurotoxicity, and underscores the importance of attentive prescribing of renally cleared medications in patients with fluctuating renal function.

1Zand L, McKian KP, Qian Q. Gabapentin toxicity in patients with chronic kidney disease: A preventable cause of morbidity. American Journal of Medicine 2010;123:367-373